Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 86, NWS Midland/Odessa, TX

May 9, 1997Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 1997, 1:03 AM CDT for Midland County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 1997, 1:03 AM CDT (06:03 UTC)
Expired
May 9, 1997, 1:50 AM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2593 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2593 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 090604 RRA
SVRMAF
TXC329-090650-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
103 AM CDT FRI MAY 9 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 150 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...SOUTHERN MIDLAND COUNTY
 
AT 1259 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR AND SPOTTER REPORTS IN THE VICINITY OF MIDLAND MOVING
EAST AT 15 MPH. THIS STORM HAS A HISTORY OF PRODUCING BASEBALL SIZE
HAIL. ALSO...THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS AND IS CURRENTLY
CROSSING HIGHWAY 1788.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF
SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM
WINDOWS.



HUBER/BOYD
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:45 AM CDT, 18 minutes earlier.

Area forecast discussion, May 9, 12:45 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
1245 AM CDT FRI MAY 9 1997

WITH FRONTAL BOUNDARY SLIDING SLOWLY SOUTHWARD THROUGH THE CENTRAL
PB ATTM...HAVE UPDATED LFP MAF FOR INCREASED POPS AND SLIGHTLY
HIGHER WINDS. LATEST WV LOOP INDICATING ANOTHER SHORT WAVE PUSHING
INTO WESTERN FA WITH WELL DEFINED DRY SLOT VISIBLE ACROSS NORTHERN
MEXICO.

HUBER/BOYD/MATHEWS

In the hours before

Special weather statement, May 8, 9:54 PM CDT, 3 hours 9 minutes before
NMZ027>029-TXZ045>048-050>052-059>063-067>070-075-090800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
954 PM CDT (854 PM MDT) THU MAY 8 1997

SEVERE THUNDERSTORM WATCH NUMBER 272 WILL BE IN EFFECT FROM 10
PM CDT UNTIL 3 AM CDT FOR THE FOLLOWING COUNTIES OF WEST TEXAS:

ANDREWS...DAWSON...MITCHELL...BORDEN...HOWARD...SCURRY...GAINES...
MARTIN...ECTOR...PECOS...WINKLER...GLASSCOCK...REAGAN...CRANE...
UPTON...MIDLAND...AND WARD COUNTIES.

THIS SEVERE THUNDESTORM WATCH REPLACES WATCH NUMBER 271 .

SEVERE THUNDERSTORM WATCH NUMBER 269 HAS EXPIRED FOR EASTERN NEW
MEXICO. THIS WATCH INCLUDED EDDY AND LEA COUNTIES.

CONTINUE TO MONITOR NOAA WEATHER RADIO...LOCAL RADIO...AND CABLE
TELEVISION OUTLETS FOR UPDATED INFORMATION OR WARNINGS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:15 PM CDTSevere Thunderstorm WarningMAFGaines50 min
May 8, 7:20 PM CDTSevere Thunderstorm WarningMAFScurry45 min
May 8, 7:36 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson49 min
May 8, 7:58 PM CDTSevere Thunderstorm WarningMAFScurry47 min
May 8, 8:01 PM CDTSevere Thunderstorm WarningMAFEctor49 min
May 8, 8:18 PM CDTTornado WarningMAFAndrews, Gaines32 min
May 8, 8:45 PM CDTTornado WarningMAFAndrews, Gaines35 min
May 8, 9:26 PM CDTTornado WarningMAFGaines49 min
May 8, 9:29 PM CDTSevere Thunderstorm WarningMAFAndrews46 min
May 8, 10:44 PM CDTSevere Thunderstorm WarningMAFMartin46 min
May 9, 12:02 AM CDTSevere Thunderstorm WarningMAFEctor63 min
May 9, 12:19 AM CDTSevere Thunderstorm WarningMAFGlasscock46 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.